Wisconsin, 2007

Winter Storm in Wisconsin, December 23 to 24, 2007

December 23 to 24, 2007 · NWS GRB · 10 events in 10 counties and zones

A low pressure system over Missouri on the evening of December 22nd rapidly intensified as it moved into eastern Wisconsin during the early morning hours of December 23rd and then continued north into Upper Michigan by noon. Precipitation associated with the system began in the form of rain and then rapidly changed to snow as winds circulating around the low brought much colder air into the area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system over Missouri on the evening of December 22nd rapidly intensified as it moved into eastern Wisconsin during the early morning hours of December 23rd and then continued north into Upper Michigan by noon. Precipitation associated with the system began in the form of rain and then rapidly changed to snow as winds circulating around the low brought much colder air into the area. Heavy snow fell, and combined with west winds gusting over 40 mph to produce near blizzard conditions across much of the region. Six-foot high snow drifts made some roads impassible in central Wisconsin where over a foot of new snow fell. The highest reported snowfall totals included 18.2 inches and 16.5 inches in the vicinity of Wisconsin Rapids (Wood Co.), 15.6 inches near Colby (Marathon Co.), 14.8 inches at Plover (Portage Co.) and 14.3 inches at Merrill (Lincoln Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 22, 8:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 22, 8:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
857 PM CST SAT DEC 22 2007

.UPDATE...INTENSE SHRTWV EJECTING OUT OF THE SRN PLAINS WAS VERY
IMPRESSIVE ON STLT IMAGERY. SFC LOW NOW DEEPENING NEAR STL...WITH
GREATEST 3 HR PRESSURE FALLS ACRS SRN/CEN IL...NWD INTO E-C WI.

SFC FRONT AND RN/SN LINE STILL MAKING SOME EWD PROGRESS...BUT WITH
LOW-LEVEL WINDS STARTING TO BACK ARND IN ADVANCE OF THE EJECTING
UPR SYSTEM...THINK PROGRESS WL COME TO A HALT SOON. 00Z RUC/NAM
CRITICAL THICKNESS VERY SIMILAR...AND KEEP LIQUID PCPN IN THE FAR
E/NE THROUGH 12Z. BASED ON THAT...WL DELAY THE START TIMES OF THE
HEADLINES IN THE E A BIT.

WL ALSO GO IN AND TWEAK THE GRIDS/FCST TO HAVE A BIT OF A LULL IN
THE PCPN OVER E-C WI LATER TOMORROW MORNING AS THERE SHOULD BE A
LULL IN THE LIFT IMMEDIATELY AFTER THE MAIN SHRTWV LIFTS THROUGH.
THEN WL BRING A BIT MORE SNOW THROUGH THAT AREA LATER SUN AND INTO
SUN NGT AS REMNANTS OF COMMA HEAD PIVOT ACRS THE RGN.

WARNING ENDING TIME MAY NEED TO BE EXTENDED...BUT WL LEAVE THAT
FOR THE MID SHIFT. AMNTS IN THE WARNING AREA STILL LOOK PRETTY GOOD.

CODING FOR NEW HEADLINES IS BELOW. WL GET UPDATED PRODUCT SUITE
OUT ASAP...BUT WITH LOTS OF LITTLE CHGS IT MAY TAKE A 30-45
MINUTES TO GET EVERYTHING PUT TOGETHER AND SHIPPED OUT.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 631 PM CST SAT DEC 22 2007...

UPDATE...PCPN OVERSPREADING THE AREA FM THE S. THAT THAT WON/T
WIPE OUT THE FOG...IT SHOULD GENERATE ENOUGH MIXING TO GET VSBYS
ABV DENSE FG CRITERIA. PLAN TO LET THE ADVISORY EXPIRE AS
SCHEDULED AT 700 PM.

OVERALL IMPRESSION IS THAT THE COLD FRONT AND RN/SN LINE HAVE MADE
A BIT MORE EWD PROGRESS THAN DEPICTED ON THE MODELS. CRITICAL
THICKNESS PLOTS OFF THE RUC13 INDICATE COLD AIR WL EDGE EWD FOR A
FEW HOURS YET THEN THE RN/SN LINE WL PROBABLY COME TO A HALT AS
WAA INCREASES AS THE SFC LOW DEEPENS NNEWD TOWARD ERN WI. THAT
FITS VERY WELL WITH THE START TIME OF THE WARNING IN THE CURRENT
FCST. RADAR MOSAIC LOOKS VERY OMINOUS FOR CENTRAL WI. WL NEED TO
MONITOR THE RATE OF ACCUMULATION VERY CLOSELY ONCE THE SNOW GETS
GOING IN THE NEXT COUPLE HRS.

THE RUC/NAM/GFS KEPT PCPN ALL RN IN FAR ERN WI UNTIL MORNING...
THEN DID NOT HAVE MUCH PCPN ONCE THE CHANGEOVER OCCURS. THEY
INDICATED THE BEST SN IN E-C WI WOULD NOT COME UNTIL LATER SUN
INTO SUN NGT WHEN THE REMNANTS OF THE COMMA HEAD SWING SE ACRS THE
AREA. AM NOT READY TO START MESSING WITH THE FCST FOR E-C WI AS AM
STILL CONCERNED THAT A QUICKER CHANGEOVER COULD OCCUR WHEN CORE OF
INTENSE LIFT COMES ACRS LATE TNGT.

WL COME OUT WITH FCST UPDATE TO DROP DENSE FG ADVISORY JUST AFTER
700 PM.

SKOWRONSKI

DISCUSSION ISSUED AT 228 PM CST SAT DEC 22 2007...

SHORT TERM...TONIGHT AND SUNDAY...

EARLY AFTN SATELLITE CLEARLY SHOWS THE TWO SHORTWV TROFS (ONE OVR
ND AND THE OTHER ACRS OK) HEADING FOR PHASING ACRS MIDWEST.
FORECAST IS ON TRACK FOR SIGNIFICANT WINTER STORM WITH HEAVY SNOW
AND STRONG WINDS AS SFC LOW RAPIDLY DEEPENS OVR WRN LK MICH.

PCPN RAPIDLY EXPANDING AND MOVG NE FM KS/MO/IA. QUESTION FOR FCST
AREA IS WHEN THE CHANGEOVER WL OCCUR. 1000-850 MB THICKNESS (1300
M) SEEMS TO BE WORKING AS A GOOD RN/SN LINE AND WL FOLLOW ACRS
FCST AREA. CHANGEOVER TO SNOW IN THE FAR E EXPECTED BY ABOUT
12Z...15Z IN DOOR CO. HOWEVER...SMALL CHANGES NOTED IN 12Z/18Z
MODELS WITH LOW TRACK. THIS WILL HAVE IMPACT ON WHEN RAIN CHANGES
TO SNOW IN THE FAR EAST. QUICK CHANGEOVER EXPECTED...HOWEVER...AS
POLAR AIR STREAMS IN BEHIND DEEPENING LOW.

DENSE FOG STILL A CONCERN EARLY IN FCST AS SFC TROF MOVS ACRS
MOIST ATMOSPHERE AND WINDS STAY RELATIVELY LOW. WL CONTINUE DENSE
FOG ADVY ACRS SE HALF OF FCST AREA UNTIL AT LEAST 7 PM.

SOME TWEAKING TO PCPN TIMING (BOTH ONSET AND CHANGEOVER) MADE.
OTHERWISE...FEW ADJUSTMENTS REQUIRED.

LONG TERM...SUNDAY NGT THRU NXT SAT. MAIN FCST CHALLENGES INCLUDE:
WRAPPING UP INITIAL STORM SUN NGT INTO MON...AND TIMING OF PCPN FOR
A COUPLE NEW SYSTEMS NXT WEEK.

AN ACTIVE WEATHER PATN TO CONT AS A SERIES OF PAC STORMS DIVE SE
TOWARD THE SRN PLAINS AND THEN EJECT NE TOWARD THE GREAT LKS/OHIO
VALLEY RGNS. ONE SYSTEM TO IMPACT THE RGN WED INTO EARLY THU AND
ANOTHER (STRONGER) SYSTEM FOR LATE NXT WEEK. DESPITE SW FLOW
ALOFT...TEMPS FCST TO BE COLD ENUF SUCH THAT ANY PCPN THAT FALLS
WOULD BE ALL FROZEN.

INITIAL STORM TO MOV TOWARD THE ERN ONTARIO/WRN QUEBEC BORDER BY
12Z MON WITH SNOW GRADUALLY TAPERING OFF FROM SW TO NE ACROSS WI.
THE NE 1/2 OF THE FCST AREA WL STILL SEE ONE TO TWO INCHES OF ADDL
SNOW WITH LOCATIONS FARTHER SOUTH ONLY SEEING AN INCH OR LESS.
CONTEMPLATED EXTENDING THE HEADLINES TO 06Z...BUT FEEL HEAVIEST
SNOWS TO ALREADY HAVE LIFTED TO THE NORTH...DESPITE THE GUSTY WNDS
WHICH WL PERSIST THRU THE NGT. IF CONDITIONS WARRANT...WE COULD
ALWAYS ISSUE EITHER A BLOWING SNOW OR A SNOW/BLOWING SNOW ADVY
JUST FOR SUNDAY EVENING ONCE THE WARNING HEADLINES EXPIRE.

AS THE STORM CONTS TO PULL AWAY ON MON...CYCLONIC FLOW WL WEAKEN
AND THE PRES GRAD SLACKENS WITH HI PRES APPROACHING. WL NEED TO
CARRY A CHC OF SNOW SHWRS ACROSS N-CNTRL WI INTO MON MORNING AS LK
EFFECT IS PSBL. THIS APRS TO BE A MINOR EVENT AS 8H TEMPS ARE NOT
COLD (ABT -8C) AND WNDS BEGIN TO BACK MORE TO THE WEST BY MON
AFTERNOON. THE REST OF THE FCST AREA SHOULD REMAIN MOSTLY CLDY
WITH A FEW FLURRIES PASSING BY FROM TIME TO TIME. THE CLDS WL HELP
HOLD TEMPS DOWN AND HAVE STAYED NEAR THE COOLER MAV GUID FOR MAX
TEMPS ON MON.

THE HI PRES BUILDS INTO THE WRN GREAT LKS MON NGT AND SHOULD BRING
AT LEAST PARTLY CLDY SKIES INTO NE WI. WNDS ARE EXPECTED TO
DIMINISH ENUF TO ALLOW TEMPS TO DROP OF PRETTY WELL. PREFER TO
UNDERCUT GUID BY SEVERAL DEGS TO COMPENSATE FOR THE FRESH SNOW
CVR. HI PRES PUSHES OFF TO THE EAST BY TUE ALLOWING WNDS TO BACK
SOUTH AND KEEP ADVECTING WARMER AIR INTO NE WI. TEHRE MAY BE SOME
INCREASE IN CLDS TUE AFTERNOON OVR N-CNTRL WI AS A CDFNT MOVS INTO
THE UPR MIDWEST...HOWEVER DRY CONDITIONS WL PREVAIL. MAX TEMPS WL
BE ABT 5 DEGS ABV NORMAL ON TUE.

CDFNT EASES ACROSS WI LATE TUE NGT INTO WED MORNING BUT LACK OF
MSTR WITH FAIRLY WEAK DYNAMICS WOULD POINT TO A LIMITED PCPN
THREAT. PREFER TO DOWNPLAY SNOW POTENTIAL AND ONLY GO WITH SLGT
CHC WORDING FOR NOW. DESPITE THE FROPA...TEMPS STILL RELATIVELY
MILD FOR THIS TIME OF YEAR (8H TEMPS BETWEEN -3 AND -8C). HAVE
RAISED MAX TEMPS FOR WED A COUPLE OF DEGS. A BETTER CHC OF SNOW
ARRIVES LATE WED INTO WED NGT AS A WEAKENING SRN STREAM SHRTWV
TROF LIFTS NE FROM THE OZARKS TO THE SRN GREAT LKS. WHILE DYNAMICS
AND LIFT ARE NOT OVERWHELMING...ENUF FORCING AND MSTR WL BE PLACE
TO WARRANT CHC POPS ACROSS NE WI. PCPN CHCS WL THEN LINGER INTO
THU AS THE SHRTWV TROF MOVS INTO THE ERN GREAT LKS/SE ONTARIO AND
MSTR IS THROWN BACK INTO THE WRN GREAT LKS. ANY SNOW ACCUMULATIONS
WITH THIS SYSTEM APR TO BE VERY MINOR.

AS ONE SYSTEM DEPARTS...ATTN TURNS BACK TOWARD THE SRN PLAINS
WHERE THE NXT SYSTEM WL BE ORGANIZING ITSELF FOR FRI. MDLS ARE IN
DISPUTE AS TO THE TIMING OF THIS SYSTEM WITH GFS MUCH FASTER THAN
THE ECMWF. IT SHOULD BE NOTED THO THAT THE 12Z ECMWF HAS SPED UP A
BIT FROM ITS PREV 00Z RUN. A 60 KT LOW LVL JET WL PRECEDE THIS STORM...
THUS PLENTY OF MSTR SHOULD BE IN PLACE. WAY TOO MUCH UNCERTAINTY
AS THIS TIME TO DETERMINE SNOW TOTALS LET ALONE WHICH DAY (FRI OR
SAT) THAT NE WI WOULD BE IMPACTED. NEEDLESS TO SAY...THIS ONE WL
HAVE TO BE WATCHED CLOSELY IN THE COMING DAYS.

AVIATION...AREAS VLIFR AND LIFR WITH FOG THIS EVENING...ESP IN
EAST-CNTRL WI.  WIDESPREAD IFR CIGS/VSBYS WITH XPCTD SNOW AFTER
COLD FRONT MOVES THROUGH TONIGHT. HEAVY SNOW AND STRONG WEST WINDS
WILL DEVELOP BEHIND THE FRONT AS SFC LOW PRES MOVS N OVR WRN LK
MICH.

MARINE...GALE WARNINGS ARE IN EFFECT SUNDAY INTO SUNDAY
NIGHT. POWERFUL WEST WINDS WILL DEVELOP AS A LOW PRESSURE SYSTEM
LIFTS NORTH OF THE RGN SUNDAY INTO SUNDAY NIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 PM CST SUNDAY
WIZ005-010-011-018-019-030-035-036-

WINTER STORM WARNING FROM MIDNIGHT TO 6 PM SUNDAY
WIZ020-031-037-045-

WINTER STORM WARNING FROM 4 AM TO 6 PM SUNDAY
WIZ012-013-021-

SNOW AND BLOWING SNOW ADVISORY 4 AM TO 6 PM SUNDAY
WIZ038-048-049-

SNOW AND BLOWING SNOW ADVISORY 6 AM TO 6 PM SUNDAY
WIZ022-039-040-050-073-074-
&&
Hazardous weather outlook, Dec 22, 3:22 PM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
322 PM CST SAT DEC 22 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
322 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG CAN BE EXPECTED ACROSS MUCH OF EASTERN
WISCONSIN THIS EVENING.

HEAVY SNOW IS FORECAST AFTER MIDNIGHT ACROSS CENTRAL AND NORTH-
CENTRAL WISCONSIN. THE PRECIPITATION WILL BEGIN AS RAIN...THEN
QUICKLY CHANGE TO SNOW LATE THIS EVENING. RAIN IN EASTERN
WISCONSIN WILL CHANGE TO SNOW LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW WILL CONTINUE...HEAVY AT TIMES...ON SUNDAY. TOTAL
ACCUMULATIONS WILL RANGE FROM AROUND 2 INCHES NEAR THE LAKESHORE
TO A FOOT OVER PARTS OF NORTH-CENTRAL WISCONSIN. STRONG WEST
WINDS WILL DEVELOP ON SUNDAY WITH GUSTS TO 40 MPH...RESULTING IN
CONSIDERABLE BLOWING AND DRIFTING SNOW. TRAVEL CONDITIONS WILL BE
DANGEROUS.

ANOTHER STORM SYSTEM MAY AFFECT THE AREA WITH SNOW LATE IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE URGED TO SEND IN SNOWFALL REPORTS TONIGHT
AND SUNDAY.

LMZ521-522-541>543-231900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
322 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

AREAS OF FOG ARE EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING HAS BEEN POSTED FOR SUNDAY AND SUNDAY NIGHT. WEST
GALES TO 35 KNOTS...WITH HIGHER GUSTS...ARE ANTICIPATED AS A
POWERFUL LOW PRESSURE SYSTEM PULLS OUT OF THE REGION.

In the hours before

Special weather statement, Dec 22, 8:05 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
805 PM CST SAT DEC 22 2007

WIZ005-010-018-030-035-036-230400-
VILAS-ONEIDA-LINCOLN-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...TOMAHAWK...WAUSAU...WISCONSIN
RAPIDS AND STEVENS POINT
805 PM CST SAT DEC 22 2007

...SNOW EXPECTED TO INCREASE THIS EVENING...

PRECIPITATION WILL CONTINUE TO INCREASE ACROSS THE AREA DURING THE
EVENING. SNOW IS EXPECTED ALONG AND WEST OF A LINE FROM LAND O LAKES TO
EAGLE RIVER TO RHINELANDER TO MERRILL TO WAUSAU TO WISCONSIN RAPIDS. THE
SNOW IN THIS AREA COULD BECOME HEAVY AT TIMES...WITH AN INCH OR TWO OF
WET SNOW EXPECTED TO ACCUMULATE BY MIDNIGHT. TO THE EAST...THE
PRECIPITATION WILL GRADUALLY TRANSITION FROM MAINLY RAIN TO MAINLY SNOW
BY MIDNIGHT. ACCUMULATIONS THROUGH THAT TIME SHOULD REMAIN UNDER AN
INCH.

TRAVEL CONDITIONS WILL DETERIORATE RAPIDLY IN AREAS WHERE THE
PRECIPITATION BECOMES ALL SNOW. IF YOU ARE HEADED OUT ON THE ROADWAYS
THIS EVENING...USE EXTRA CAUTION AND BE PREPARED FOR RAPIDLY CHANGING
TRAVEL CONDITIONS.

WIZ011-012-019-021-230400-
FOREST-FLORENCE-LANGLADE-NORTHERN OCONTO-
INCLUDING CRANDON AND ANTIGO
805 PM CST SAT DEC 22 2007

DRIZZLE AND FOGGY CONDITIONS ARE EXPECTED THIS EVENING. RAIN WILL
OVERSPREAD THE AREA BY 1000 PM...AND COULD MIX WITH SOME WET SNOW BY
MIDNIGHT. THE VISIBILITY SHOULD ACTUALLY IMPROVE ONCE THE RAIN STARTS.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING DURING THE EVENING...
SO ROAD CONDITIONS PROBABLY WON/T DETERIORATE UNTIL THE PRECIPITATION
CHANGES TO ALL SNOW LATER TONIGHT. BUT UNTIL THAT TIME...THE MAIN HAZARD
WILL BE THE REDUCTION OF VISIBILITY DUE TO FOG. BE SURE TO USE YOUR
LOW-BEAM HEADLIGHTS. SLOW DOWN AND DRIVE AT A SPEED WHICH WILL ENABLE
YOU TO STOP WITHIN THE DISTANCE ILLUMINATED BY YOUR HEADLIGHTS.

WIZ020-031-037-045-230400-
MENOMINEE-SHAWANO-WAUPACA-WAUSHARA-
INCLUDING WAUTOMA
805 PM CST SAT DEC 22 2007

RAIN IS EXPECTED THIS EVENING. THE RAIN COULD BECOME MIXED WITH SOME WET
SNOW BY MIDNIGHT. THE RAIN SHOULD LEAD TO A SLOW IMPROVEMENT IN THE
VISIBILITY.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING DURING THE EVENING...
SO ROAD CONDITIONS PROBABLY WON/T DETERIORATE UNTIL THE PRECIPITATION
CHANGES TO ALL SNOW LATER TONIGHT. BUT UNTIL THAT TIME...THE MAIN HAZARD
WILL BE THE REDUCTION OF VISIBILITY DUE TO FOG. BE SURE TO USE YOUR
LOW-BEAM HEADLIGHTS. SLOW DOWN AND DRIVE AT A SPEED WHICH WILL ENABLE
YOU TO STOP WITHIN THE DISTANCE ILLUMINATED BY YOUR HEADLIGHTS.

WIZ013-022-073-230400-
NORTHERN MARINETTE-SOUTHERN MARINETTE-DOOR-
INCLUDING CRIVITZ AND STURGEON BAY
805 PM CST SAT DEC 22 2007

DRIZZLE AND FOGGY CONDITIONS WILL GIVE WAY TO WIDESPREAD RAIN BY LATE
EVENING. THE VISIBILITY SHOULD ACTUALLY IMPROVE ONCE THE RAIN STARTS.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING DURING THE EVENING...
SO ROADWAYS SHOULD REMAIN WET. IF YOU ARE TRAVELING...THE MAIN HAZARD
WILL BE THE REDUCTION OF VISIBILITY DUE TO FOG. BE SURE TO USE YOUR
LOW-BEAM HEADLIGHTS. SLOW DOWN AND DRIVE AT A SPEED WHICH WILL ENABLE
YOU TO STOP WITHIN THE DISTANCE ILLUMINATED BY YOUR HEADLIGHTS.

WIZ038>040-048>050-074-230400-
SOUTHERN OCONTO-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING APPLETON...GREEN BAY...ALGOMA...OSHKOSH...CHILTON AND TWO
RIVERS
805 PM CST SAT DEC 22 2007

WIDESPREAD RAIN IS EXPECTED THIS EVENING. THE RAIN SHOULD LEAD TO A SLOW
IMPROVEMENT IN THE VISIBILITY.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING DURING THE EVENING...
SO ROADWAYS SHOULD REMAIN WET. IF YOU ARE TRAVELING...THE MAIN HAZARD
WILL BE THE REDUCTION OF VISIBILITY DUE TO FOG. BE SURE TO USE YOUR
LOW-BEAM HEADLIGHTS. SLOW DOWN AND DRIVE AT A SPEED WHICH WILL ENABLE
YOU TO STOP WITHIN THE DISTANCE ILLUMINATED BY YOUR HEADLIGHTS.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Local storm report, Dec 22, 10:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1004 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     SNOW             ELDERON                 44.78N 89.25W
12/22/2007  M1.0 INCH        MARATHON           WI   TRAINED SPOTTER

&&
Special weather statement, Dec 22, 10:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 PM CST SAT DEC 22 2007

WIZ005-010-018-030-035-036-230600-
VILAS-ONEIDA-LINCOLN-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...TOMAHAWK...WAUSAU...WISCONSIN
RAPIDS AND STEVENS POINT
1030 PM CST SAT DEC 22 2007

...HEAVY SNOW EXPECTED OVERNIGHT...

SNOW WILL CONTINUE OVERNIGHT. THE SNOW WILL BE HEAVY AT TIMES...AND
COULD FALL AT THE RATE OF OVER AN INCH AN HOUR AFTER MIDNIGHT. THE SNOW
WILL RESULT IN RAPIDLY DETERIORATING TRAVEL CONDITIONS. IF YOU ARE
HEADED OUT ON THE ROADWAYS OVERNIGHT...BE PREPARED TO ENCOUNTER
DIFFICULT DRIVING CONDITIONS. USE EXTRA CAUTION.

WIZ011-012-019>021-031-037-045-230600-
FOREST-FLORENCE-LANGLADE-MENOMINEE-NORTHERN OCONTO-SHAWANO-WAUPACA-
WAUSHARA-
INCLUDING CRANDON...ANTIGO AND WAUTOMA
1030 PM CST SAT DEC 22 2007

...RAIN EXPECTED TO CHANGE TO SNOW OVERNIGHT...

THE RAIN ACROSS THE AREA WILL BECOME MIXED WITH SNOW BY AROUND
MIDNIGHT...AND THEN SHOULD CHANGE TO SNOW AFTER MIDNIGHT. THE SNOW COULD
FALL QUITE HEAVILY LATE TONIGHT...WITH SNOWFALL RATES UP TO AN INCH AN
HOUR POSSIBLE. IF YOU ARE HEADED OUT ON THE ROADWAYS OVERNIGHT...BE
PREPARED TO ENCOUNTER DIFFICULT DRIVING CONDITIONS. USE EXTRA CAUTION.

WIZ013-022-038>040-048>050-073-074-230600-
NORTHERN MARINETTE-SOUTHERN MARINETTE-SOUTHERN OCONTO-DOOR-OUTAGAMIE-
BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING CRIVITZ...STURGEON BAY...APPLETON...GREEN BAY...ALGOMA...
OSHKOSH...CHILTON AND TWO RIVERS
1030 PM CST SAT DEC 22 2007

WIDESPREAD RAIN IS EXPECTED OVERNIGHT. TEMPERATURES ARE EXPECTED TO
REMAIN ABOVE FREEZING...SO ROADWAYS SHOULD REMAIN WET.

ALTHOUGH THE RAIN HAD CAUSED THE FOG TO LIFT AND VISIBILITIES TO IMPROVE
ACROSS MUCH OF THE AREA...FOG WITH VERY LOW VISIBILITIES CONTINUED AT A
FEW LOCATIONS. IF YOU WILL BE DRIVING TONIGHT...BE SURE TO USE YOUR
LOW-BEAM HEADLIGHTS. SLOW DOWN AND DRIVE AT A SPEED WHICH WILL ENABLE
YOU TO STOP WITHIN THE DISTANCE ILLUMINATED BY YOUR HEADLIGHTS.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Dec 22, 11:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1140 PM CST SAT DEC 22 2007

WIZ005-010-018-030-035-036-230900-
VILAS-ONEIDA-LINCOLN-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...TOMAHAWK...WAUSAU...WISCONSIN
RAPIDS AND STEVENS POINT
1140 PM CST SAT DEC 22 2007

...HEAVY SNOW EXPECTED OVERNIGHT...

SNOW WILL CONTINUE OVERNIGHT. THE SNOW COULD STILL BE MIXED WITH A
LITTLE SLEET AND FREEZING RAIN AT TIMES. THE SNOW WILL BE HEAVY AT TIMES
AFTER MIDNIGHT...WHEN IT COULD FALL AT THE RATE OF OVER AN INCH AN HOUR.
IT IS EVEN POSSIBLE THAT SOME THUNDER AND LIGHTNING COULD ACCOMPANY THE
HEAVIEST SNOW BURSTS.

THE HEAVY SNOW WILL RESULT IN RAPIDLY DETERIORATING TRAVEL CONDITIONS.
IF YOU ARE HEADED OUT ON THE ROADWAYS...BE PREPARED TO ENCOUNTER
DIFFICULT DRIVING CONDITIONS. USE EXTRA CAUTION.

WIZ011-012-019-020-031-037-045-230900-
FOREST-FLORENCE-LANGLADE-MENOMINEE-SHAWANO-WAUPACA-WAUSHARA-
INCLUDING CRANDON...ANTIGO AND WAUTOMA
1140 PM CST SAT DEC 22 2007

...RAIN WILL CHANGE TO SNOW OVERNIGHT...

THE RAIN ACROSS THE AREA WILL MIX WITH SNOW AROUND MIDNIGHT...AND SHOULD
CHANGE TO ALL SNOW BETWEEN 200 AM AND 400 AM. THE SNOW COULD THEN FALL
QUITE HEAVILY LATE IN THE NIGHT...WITH SNOWFALL RATES UP TO AN INCH AN
HOUR POSSIBLE. IT IS EVEN POSSIBLE THAT SOME THUNDER AND LIGHTNING COULD
ACCOMPANY THE HEAVIEST PRECIPITATION.

THE CHANGE TO SNOW WILL RESULT IN RAPIDLY DETERIORATING TRAVEL
CONDITIONS LATE TONIGHT. IF YOU ARE HEADED OUT ON THE ROADWAYS...BE
PREPARED TO ENCOUNTER DIFFICULT DRIVING CONDITIONS. USE EXTRA CAUTION.

WIZ013-021-230900-
NORTHERN MARINETTE-NORTHERN OCONTO-
1140 PM CST SAT DEC 22 2007

...RAIN WILL CHANGE TO SNOW LATE TONIGHT...

RAIN WILL CONTINUE THROUGH 300 AM. THEN THE RAIN SHOULD MIX WITH AND
CHANGE TO SNOW. THE SNOW COULD THEN FALL QUITE HEAVILY JUST BEFORE
DAYBREAK...WITH SNOWFALL RATES UP TO AN INCH AN HOUR POSSIBLE. IT IS
EVEN POSSIBLE THAT SOME THUNDER AND LIGHTNING COULD ACCOMPANY THE
HEAVIEST PRECIPITATION.

THE CHANGE TO SNOW WILL RESULT IN RAPIDLY DETERIORATING TRAVEL
CONDITIONS BY DAYBREAK. IF YOU ARE HEADED OUT ON THE ROADWAYS...BE
PREPARED TO ENCOUNTER DIFFICULT DRIVING CONDITIONS. USE EXTRA CAUTION.

WIZ022-038>040-048>050-073-074-230900-
SOUTHERN MARINETTE-SOUTHERN OCONTO-DOOR-OUTAGAMIE-BROWN-KEWAUNEE-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING CRIVITZ...STURGEON BAY...APPLETON...GREEN BAY...ALGOMA...
OSHKOSH...CHILTON AND TWO RIVERS
1140 PM CST SAT DEC 22 2007

WIDESPREAD RAIN IS EXPECTED OVERNIGHT. SOME THUNDER AND LIGHTNING IS
EVEN POSSIBLE WITH THE HEAVIEST RAIN SHOWERS. TEMPERATURES ARE EXPECTED
TO REMAIN ABOVE FREEZING...SO ROADWAYS SHOULD REMAIN WET.

ALTHOUGH THE RAIN HAD CAUSED THE FOG TO LIFT AND VISIBILITIES TO IMPROVE
ACROSS MUCH OF THE AREA...FOG WITH VERY LOW VISIBILITIES CONTINUED AT A
FEW LOCATIONS. IF YOU WILL BE DRIVING TONIGHT...BE SURE TO USE YOUR
LOW-BEAM HEADLIGHTS. SLOW DOWN AND DRIVE AT A SPEED WHICH WILL ENABLE
YOU TO STOP WITHIN THE DISTANCE ILLUMINATED BY YOUR HEADLIGHTS.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Oneida forecast zone
Reported by
Official NWS Observations
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Langlade forecast zone
Reported by
Unknown
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Marathon forecast zone
Reported by
Official NWS Observations
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Shawano forecast zone
Reported by
Unknown
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Wood forecast zone
Reported by
COOP Observer
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
December 23, 12:00 AM CST to December 24, 12:00 AM CST
Where
Waushara forecast zone
Reported by
Unknown
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72137, 72138, 72139, 72140, 72142, 72143, 72144, 72145, 72146, 72147.